The Annals of Probability

Conditions for permanental processes to be unbounded

Michael B. Marcus and Jay Rosen

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


An $\alpha$-permanental process $\{X_{t},t\in T\}$ is a stochastic process determined by a kernel $K=\{K(s,t),s,t\in T\}$, with the property that for all $t_{1},\ldots,t_{n}\in T$, $\vert I+K(t_{1},\ldots,t_{n})S\vert^{-\alpha}$ is the Laplace transform of $(X_{t_{1}},\ldots,X_{t_{n}})$, where $K(t_{1},\ldots,t_{n})$ denotes the matrix $\{K(t_{i},t_{j})\}_{i,j=1}^{n}$ and $S$ is the diagonal matrix with entries $s_{1},\ldots,s_{n}$. $(X_{t_{1}},\ldots,X_{t_{n}})$ is called a permanental vector.

Under the condition that $K$ is the potential density of a transient Markov process, $(X_{t_{1}},\ldots,X_{t_{n}})$ is represented as a random mixture of $n$-dimensional random variables with components that are independent gamma random variables. This representation leads to a Sudakov-type inequality for the sup-norm of $(X_{t_{1}},\ldots,X_{t_{n}})$ that is used to obtain sufficient conditions for a large class of permanental processes to be unbounded almost surely. These results are used to obtain conditions for permanental processes associated with certain Lévy processes to be unbounded.

Because $K$ is the potential density of a transient Markov process, for all $t_{1},\ldots,t_{n}\in T$, $A(t_{1},\ldots,t_{n}):=(K(t_{1},\ldots,t_{n}))^{-1}$ are $M$-matrices. The results in this paper are obtained by working with these $M$-matrices.

Article information

Ann. Probab., Volume 45, Number 4 (2017), 2059-2086.

Received: January 2015
Revised: November 2015
First available in Project Euclid: 11 August 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K99: None of the above, but in this section 60J55: Local time and additive functionals 60G15: Gaussian processes 60G17: Sample path properties

Permanental processes $M$-matrices


Marcus, Michael B.; Rosen, Jay. Conditions for permanental processes to be unbounded. Ann. Probab. 45 (2017), no. 4, 2059--2086. doi:10.1214/16-AOP1091.

Export citation


  • [1] Barlow, M. T. (1988). Necessary and sufficient conditions for the continuity of local time of Lévy processes. Ann. Probab. 16 1389–1427.
  • [2] Berman, A. and Plemmons, R. J. (1994). Nonnegative Matrices in the Mathematical Sciences. Classics in Applied Mathematics 9. SIAM, Philadelphia, PA.
  • [3] Bingham, N., Goldie, C. and Teugels, J. (1987). Regular Variation. Cambridge Univ. Press, Cambridge.
  • [4] Eisenbaum, N. and Kaspi, H. (2007). On the continuity of local times of Borel right Markov processes. Ann. Probab. 35 915–934.
  • [5] Eisenbaum, N. and Kaspi, H. (2009). On permanental processes. Stochastic Process. Appl. 119 1401–1415.
  • [6] Gradshteyn, I. and Ryzhik, I. (1980). Table of Integrals, Series and Products. Academic Press, New York.
  • [7] Kogan, H., Marcus, M. B. and Rosen, J. (2011). Permanental processes. Commun. Stoch. Anal. 5 81–102.
  • [8] Marcus, M. B. (2014). Multivariate gamma distributions. Electron. Commun. Probab. 19 86.
  • [9] Marcus, M. B. and Rosen, J. (2006). Markov Processes, Gaussian Processes, and Local Times. Cambridge Studies in Advanced Mathematics 100. Cambridge Univ. Press, Cambridge.
  • [10] Marcus, M. B. and Rosen, J. (2013). A sufficient condition for the continuity of permanental processes with applications to local times of Markov processes. Ann. Probab. 41 671–698.
  • [11] Soulier, P. (2009). Some applications of regular variation in probability and statistics. In XXII Escuela Venezolana de Mathematicas, Caracas.
  • [12] Vere-Jones, D. (1988). A generalization of permanents and determinants. Linear Algebra Appl. 111 119–124.
  • [13] Vere-Jones, D. (1997). Alpha-permanents and their applications to multivariate gamma, negative binomial and ordinary binomial distributions. New Zealand J. Math. 26 125–149.